Format

Send to

Choose Destination
J Emerg Med. 2011 Dec;41(6):635-9. doi: 10.1016/j.jemermed.2010.11.014. Epub 2010 Dec 9.

Methadone, another cause of opioid-associated hearing loss: a case report.

Author information

1
Department of Emergency Medicine, Brown University Alpert Medical School, Providence, Rhode Island, USA.

Abstract

BACKGROUND:

Methadone has been used for many years in the clinical setting and has many well-described side effects. In recent years, the use of methadone and other opioids have been increasing throughout the United States (US), and presentations to US Emergency Departments (EDs) due to opioid use and abuse are increasing as well.

OBJECTIVES:

As methadone and opioid use increases, ED physicians should be aware of infrequently seen side effects and toxicities associated with the use of these drugs.

CASE REPORT:

We report the case of a previously healthy 20-year-old man who presented with acute onset of bilateral hearing loss secondary to an unintentional methadone overdose. At follow-up, the patient's hearing had returned to normal, with the only intervention being abstinence from methadone.

CONCLUSION:

Although bilateral hearing loss is a rare toxic finding of opioid ingestion, given the prevalence of opioid use, this etiology should be considered in any patient presenting with this chief complaint.

PMID:
21145191
DOI:
10.1016/j.jemermed.2010.11.014
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center